Oklahoma, 2006Blizzard and Ice Storm in Oklahoma, December 28 to 30, 2006
December 28 to 30, 2006 · NWS AMA · 9 events in 2 counties and zones
A strong and vigorous upper low moved across the Rockies and brought strong winds and heavy snow to the Oklahoma panhandle. however one woman was injured in Cimarron county when she became stranded in her home and had to be transported to a hospital in Boise City.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $11 million
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong and vigorous upper low moved across the Rockies and brought strong winds and heavy snow to the Oklahoma panhandle. No fatalities were reported...however one woman was injured in Cimarron county when she became stranded in her home and had to be transported to a hospital in Boise City. State of Emergencies were issued for both Cimarron and Texas counties. The worst hit area was near the Oklahoma and Colorado state line in the vicinity of State Highway 287 where twenty familes were stranded in four feet of snow and snow drifts of twenty feet! Western Cimarron county was hard hit as rescue teams were able to dig five families out of the snow around the Wheeless area and rescue drivers whose car batteries would not start. The Oklahoma National Guard assisted in hay drops for cattle that were stranded by the heavy snow. The Oklahoma Association of Electric Cooperatives reported about twenty thousand customers were without power.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 28, 3:28 PM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Dec 28, 3:28 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
328 PM CST THU DEC 28 2006
.AVIATION...
MVFR CIGS EXPECTED THROUGH NEXT 24 HOURS WITH PERIODS OF BR AND IFR
CIGS. BIG ISSUE WILL BE PRECIP AND REDUCED VIS DUE TO RAIN OR SNOW
SHOWERS. APPEARS PRECIP WILL REMAIN LIQUID FOR MOST OF THE TAF
PERIOD...THERE IS SOME POTENTIAL OF SNOW SHOWERS EARLY IN THE
MORNING...BUT ANY FROZEN PRECIP WILL RETURN TO LIQUID BY THE LATE
MORNING. THE SNOW SHOWERS WILL BE HEAVIER IN THE NW PANHANDLES
INCLUDING DHT AND GUY AND MAY POSSIBLE REMAIN FROZEN ALL DAY FRIDAY.
SFC WINDS WILL REMAIN IN THE 5KT TO 15KT RANGE WITH THE STRONGEST
WINDS IN THE SE PANHANDLES. SFC LOW SITUATED ALONG THE CENTRAL TO NW
PANHANDLES WILL CONTINUE TO PROVIDE NORTHERLY WINDS ACROSS THE
NORTHERN PANHANDLES...AND SOUTHERLY WINDS ACROSS THE SOUTHERN
PANHANDLES.
JJB
&&
.PREV DISCUSSION... /ISSUED 319 PM CST THU DEC 28 2006/
DISCUSSION...
ATTM...A WARM FRONT EXTENDS FORM NEAR TCC TO NEAR GUYMON WHICH
EXTENDS SW TO A SURFACE LOCATED IN EAST CENTRAL NM...WHILE THE UPPER
LOW SITS AND SPINS OVER SRN AZ. THE UPPER LOW IS DEEPER...MUCH
SLOWER...AND THE TRACK FURTHER A BIT FURTHER SOUTH THAN EARLIER
MODEL RUNS INDICATED. THIS MEANS THAT THE SNOW WILL COME...BUT LATER
AND WITH MORE INTENSITY THAN EARLIER THOUGHT. CONFIDENCE IN THE
FORECAST IS HIGHER AS THE GFS AND NAM ARE FINALLY BECOMING MUCH MORE
SIMILAR WITH THE TRACK AND SPEED OF THIS SYSTEM. STILL BELIEVE THAT
THE NW TX PANHANDLE AND WESTERN OK PANHANDLE WILL SEE THE HEAVIEST
SNOW WITH 6 TO 12 INCHES. HOWEVER...THAT BAND OF HEAVIER SNOW MAY
ALSO OCCUR FURTHER SOUTH IF THE NAM TRACK AND MODEL PRECIP PROGS
VERIFY. REGARDLESS...4 TO 6 INCHES OF SNOW (POSSIBLY MORE) SEEMS
LIKELY FROM AMARILLO TO BEAVER.
ONLY RAIN SHOWERS EXPECTED TONIGHT AND MAYBE A RUMBLE OF THUNDER.
RAIN TRANSITIONING TO SNOW ACROSS THE EXTREME NW ZONES BY LATE
TONIGHT AND EARLY FRI. THIS WILL VERY GRADUALLY SPREAD EAST...WITH
RAIN CHANGING TO SNOW AROUND SUNSET FRI IN AMARILLO. SNOW WILL
ENCOMPASS THE ENTIRE FORECAST AREA BY SUNRISE SAT AND WILL
CONTINUE...HEAVY AT TIMES INTO SAT AFTN. THIS HAS THE POTENTIAL TO BE
A DANGEROUS WINTER STORM WITH NEAR BLIZZARD CONDITIONS POSSIBLE
FRIDAY NIGHT AND SATURDAY AS NORTHERLY WINDS OF 20 TO 30 MPH
ACCOMPANY THE SNOW. VERY HAZARDOUS DRIVING CONDITIONS ANTICIPATED.
WILL LET EVENING OR MIDNIGHT SHIFT ISSUE WARNINGS AND/OR ADVISORIES
ONCE THE NEW MODEL RUNS ARE IN AND THE WARNING /ADVISORY AREAS CAN BE
BETTER DEFINED.
TEMPS ARE TRICKY BUT BELIEVE TEMPS WILL BE VERY SLOW TO FALL TONIGHT
AS LLJ DEVELOPS AND MOISTURE INCREASES AHEAD OF THE SYSTEM. COLD
FRONT MOVES THROUGH AMA AROUND NOON FRIDAY AND TEMPS WILL BEGIN TO FALL.
WITH THE LAST THREE CONSECUTIVE RUNS...THE GFS IS MORE AGGRESSIVE IN
BRINGING ANOTHER UPPER SYSTEM THAT MAY AFFECT THE AREA ON TUE WITH
SOME LIGHT SNOW. THE MAIN DYNAMICS APPEAR TO BE SOUTH OF THE
AREA...BUT WENT AHEAD AND INCLUDED SLIGHT CHANCE POPS FOR THE SRN
HALF OF THE AREA...JUST TO ADVERTISE THAT THE POTENTIAL FOR SOME
ADDITIONAL LIGHT SNOW EXISTS.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER STORM WATCH FROM FRIDAY EVENING THROUGH SATURDAY
AFTERNOON FOR THE FOLLOWING ZONES: CARSON...DEAF SMITH...
HANSFORD...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
OLDHAM...POTTER...RANDALL...ROBERTS.
WINTER STORM WARNING UNTIL 6 PM CST SATURDAY FOR THE FOLLOWING
ZONES: DALLAM...HARTLEY...SHERMAN.
OK...WINTER STORM WATCH FROM FRIDAY EVENING THROUGH SATURDAY
AFTERNOON FOR THE FOLLOWING ZONES: BEAVER.
WINTER STORM WARNING UNTIL 6 PM CST SATURDAY FOR THE FOLLOWING
ZONES: CIMARRON...TEXAS.
&&
14/09Hazardous weather outlook, Dec 28, 1:00 PM CST, 5 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST THU DEC 28 2006
OKZ001>003-TXZ001>020-291200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST THU DEC 28 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS THE
TEXAS AND OKLAHOMA PANHANDLES. A FEW STORMS COULD PRODUCE LARGE
HAIL AND DAMAGING WINDS...MAINLY OVER THE EASTERN HALF OF THE
PANHANDLES.
A STRONG UPPER LEVEL STORM WILL MOVE ACROSS THE SOUTHERN ROCKIES
TONIGHT. A WINTER STORM WARNING IS IN EFFECT FOR THE WESTERN AND
CENTRAL OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE
STARTING TONIGHT. HEAVY SNOW CAN BE EXPECTED ACROSS THIS AREA
BEGINNING LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...
THE STRONG UPPER LEVEL STORM WILL MOVE ACROSS THE SOUTHERN PLAINS
FRIDAY THROUGH SATURDAY NIGHT. A WINTER STORM WARNING WILL CONTINUE
FRIDAY THROUGH SATURDAY FOR THE WESTERN AND CENTRAL OKLAHOMA
PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE. HEAVY SNOW OF SIX TO
TEN INCHES CAN BE EXPECTED IN THIS AREA. ALSO...A WINTER STORM WATCH
IS IN EFFECT FRIDAY NIGHT THROUGH SATURDAY FOR THE EASTERN OKLAHOMA
PANHANDLE AND THE NORTHEAST...CENTRAL AND SOUTHWEST TEXAS PANHANDLE.
UP TO FOUR INCHES WILL BE POSSIBLE ACROSS THE WINTER STORM WATCH
AREA. WINDY CONDITIONS LATE FRIDAY THROUGH SATURDAY WILL CAUSE
BLOWING SNOW...REDUCED VISIBILITY AND HAZARDOUS WIND CHILL
TEMPERATURES.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGERS ARE ENCOURAGED TO PREPARE FOR A POTENTIALLY
STRONG WINTER EVENT...MAINLY FROM TONIGHT THROUGH SATURDAY NIGHT.
BROST
Event by event
6 heavy snow, 1 winter storm, 1 ice storm, 1 blizzard. Local standard time, as filed.
Heavy Snow, Cimarron
- When
- December 28, 6:00 PM CST to December 30, 6:00 PM CST
- Where
- Cimarron forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Trained Spotter
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Snow was estimated to be six to eight inches fifteen miles northwest of Boise City along with three foot drifts. Roads were reported to be impassable.
Heavy Snow, Cimarron
- When
- December 28, 6:00 PM CST to December 30, 6:00 PM CST
- Where
- Cimarron forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Cimarron County Sheriff's Office estimated seven inches of snow on the ground in Boise City.
Heavy Snow, Cimarron
- When
- December 28, 6:00 PM CST to December 30, 6:00 PM CST
- Where
- Cimarron forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Twelve inches of snow was estimated along with five to six foot drifts in Kenton. Electricity was reported out in Kenton.
Heavy Snow, Cimarron
- When
- December 28, 6:00 PM CST to December 30, 6:00 PM CST
- Where
- Cimarron forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Fourteen inches of snow was measured at Boise City along with snow drifts of five feet.
Winter Storm, Texas
- When
- December 28, 6:00 PM CST to December 30, 6:00 PM CST
- Where
- Texas forecast zone
- Property damage
- $7.0 million
- Reported by
- Emergency Manager
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Four inches of snow was measured in Texhoma along with one quarter inch of freezing rain.
Ice Storm, Texas
- When
- December 28, 6:00 PM CST to December 30, 6:00 PM CST
- Where
- Texas forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
The Emergency Manager reported one quarter of an inch of ice and the electricity was completely out in Hooker.
Heavy Snow, Cimarron
- When
- December 28, 6:00 PM CST to December 30, 6:00 PM CST
- Where
- Cimarron forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Twelve inches of snow was measured in Keyes and also the electricity was completely out in Keyes and Boise City.
Heavy Snow, Cimarron
- When
- December 28, 6:00 PM CST to December 30, 6:00 PM CST
- Where
- Cimarron forecast zone
- Reported by
- Public
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Eight inches of snow was estimated in Griggs with snow drifts of five feet.
Blizzard, Cimarron
- When
- December 29, 4:36 PM CST to December 30, 6:00 PM CST
- Where
- Cimarron forecast zone
- Property damage
- $4.0 million
- Reported by
- Mesonet
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
The Oklahoma Mesonet three miles south southeast of Boise City reported visibilities less than or equal to one quarter of a mile...sustained wind gusts in excess of thirty-five miles an hour...and heavy snow. Numerous cattle were lost in the storm.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Ice Storm in Texas, December 28 to 31, 20066 deaths · 5 injured · $100,000 · 11 events
- Blizzard and Winter Storm in Colorado, December 28 to 30, 2006$102,000 · 15 events
- Blizzard and Winter Storm in Colorado, December 28 to 30, 200631 events
- Blizzard and Winter Storm in New Mexico, December 28 to 31, 200619 events
- Winter Weather in Montana, December 28 to 29, 200616 events
- High Surf in Hawaii, December 28 to 30, 200615 events
- Strong Wind in California, December 28, 2006$15,000 · 1 event
- Heavy Snow in Montana, December 28, 20067 events
- Heavy Snow in Utah, December 28, 20063 events
- Winter Storm in Wyoming, December 28 to 29, 20062 events
- Heavy Snow in Wyoming, December 28, 20061 event
- Heavy Snow in Texas, December 28 to 29, 20061 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5613, 5623, 5631, 5646, 5649, 5652, 5653, 5654, 5651.